Methadone is an outstanding analgesic. It has a long half-life which can be very tricky of course, but it gives the patient the flexibility of only having to take their analgesic twice a day. It also has multiple mechanisms of action over and above the other opioids. It’s a mu receptor agonist but it’s also an n-methyl-d-aspartate receptor antagonist, which I believe gives it a little bit of an edge for neuropathic pain compared to other opioids and it has a mild effect to inhibit the reuptake of serotonin. So you have a multiple mechanistic analgesic that you can dose twice a day and it’s inherently long-acting.Practicing in hospice and palliative care, I’m also very fond of the fact that it does come in two oral solution concentrations. We have to be careful though with the dosing of methadone. Certainly everyone is aware of the issues with cardiac toxicity and how it can prolong the QT interval, predisposing the patient to the potentially fatal arrhythmia torsades de pointes. So the American Pain Society and other groups have promulgated guidelines for the safe use of methadone. I was very fortunate to head a group that considered these guidelines in the context of the hospice and palliative care patient. I think they really help give guidance for people caring for patients who have a life-limiting illness.
Methadone is an opioid that requires very careful consideration before prescribing. In the hospice environment, an inappropriate candidate would include someone who is very close to the end of life. If someone will be gone before we hit steady state, I’d really think twice about it. And certainly anyone who is at heightened risk for torsades de pointes. People who have hypokalemia, hypomagnesemia, a congenital defect that prolongs their QT interval, a family history of QT prolongation, unexplained syncope or seizure. Also, I look closely at what other medications the patient is taking. Methadone could be the poster child for drug interaction. There are so many medications that interact with methadone; it’s more of the exception than the rule. Certainly you need to consider that some induce the metabolism of methadone and some inhibit it. And I’d think twice about a patient who lives alone, has poor cognitive functioning or a patient who I believe just for whatever reason is not going to follow the prescribed regimen. Monitoring is very important with all opioids, but in particular with methadone therapy. I have mentioned before, we have guidelines on checking the EKG before and during therapy, and it’s critically important. And then we have all the usual and customary monitoring that we should do both for therapeutic effectiveness and for toxicity. The garden variety side effects such as nausea, vomiting, constipation, dizziness, sedation, drowsiness, confusion, all go along with opioid therapy. I always look at the other medications that the patient is taking. If they’re also taking a benzodiazepine, that increases the risk as well. And of course with any opioid we have to monitor for subjective and objective parameters for success as well. Is the patient meeting their pain goal? Are they hitting their pain rating, and more importantly, are they improving their functional status?